Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 5, NWS Huntsville, AL

April 6, 201111 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Apr 6, 2011, 11:39 AM CDT for 11 counties in Alabama. It took effect at Apr 6, 2011, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2011, 11:39 AM CDT (16:39 UTC)
In effect from
Apr 6, 2011, 12:00 PM CDT
Expired
Apr 6, 2011, 6:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WWUS84 KHUN 061639
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CDT WED APR 6 2011

...RELATIVE HUMIDITIES DROPPING BELOW 25 PERCENT TODAY...

.A DRY AIR MASS ALONG WITH RISING TEMPERATURES WILL RESULT IN
RELATIVE HUMIDITIES DROPPING BELOW 25 PERCENT. IN ADDITION...WIND
SPEEDS WILL BE 10 TO 15 MPH FROM THE SOUTHWEST WHICH WILL ALSO
CONTRIBUTE TO ADDITIONAL DRYING OVER THE COURSE OF THE DAY.

ALZ001>010-016-062300-
/O.NEW.KHUN.FW.W.0005.110406T1700Z-110406T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1139 AM CDT WED APR 6 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: UNTIL 6 PM CDT THIS EVENING. 

* RELATIVE HUMIDITY: LOW RELATIVE HUMIDITIES BETWEEN 20 TO 24
  PERCENT.

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

SL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Apr 6, 9:37 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 6, 9:37 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CDT WED APR 6 2011

.UPDATE...
MORNING FCST UPDATE AND HYDRO UPDATE. ONLY MINOR ADJUSTMENTS TO FCST
FOR TEMPS/ DEWPTS/WINDS.

&&

.DISCUSSION...
SFC ANALYSIS INDICATES BROAD HIGH PRESSURE OVER THE CAROLINAS/ERN GA
THIS MORNING...RESULTING IN LIGHT SOUTHERLY FLOW ACROSS THE TN
VALLEY REGION. WINDS DID NOT FULLY DECOUPLE AT SEVERAL AIRPORTS LAST
NIGHT...KEEPING TEMPERATURES FROM FALLING TO FREEZING. HOWEVER
VALLEY AREAS IN THE EAST SUCH AS FORT PAYNE /K4A9/ AND VALLEY HEAD
HCN DID GET TO/JUST BELOW FREEZING FOR A BRIEF TIME EARLY THIS
MORNING. TEMPS HAVE REBOUNDED NICELY INTO THE MID 50S MOST SPOTS...
VS. UPPER 40S IN THE COLDER ERN VALLEYS.

SRLY FLOW WILL INCREASE TODAY AS THE SFC HIGH SHIFTS EWD AND
CYCLOGENESIS EVOLVES OVER THE SRN PLAINS. GOOD MIXING MAY LOWER
DEWPOINTS INITIALLY TODAY...ALONG WITH CAUSING SOME MODEST WIND
GUSTS /20KT/...BUT THOSE DEWPOINTS WILL REBOUND AS THE GULF BEGINS
TO OPEN UP LATER THIS AFTN. CONDITIONS ARE MARGINAL FOR A RED FLAG
WARNING ACROSS MAINLY NWRN AL...AND THIS IS ALREADY HANDLED BY
EXISTING CAUTIONARY WORDING IN THE RFW. OTHERWISE...ABUNDANT
SUNSHINE AND THE SRLY FLOW WILL RESULT IN A WARMER DAY THAN
YESTERDAY...AND THE LOW/MID 70S FCST SEEM REASONABLE.
&&

.HYDROLOGY...
BIG NANCE CREEK NEAR COURTLAND HAS RISEN INTO MODERATE FLOOD...
NECESSITATING A NEW FLOOD WARNING FOR THAT PT. COLBERT EMA ALSO
REPORTS FLOODED ROADWAYS ALONG TOWN CREEK /WHICH DIVIDES THEM FROM
LAWRENCE CO/ AS HEAVIER RAIN FROM MONDAY ALONG THE TN RIVER DIVIDE
CONTINUES RUNNING OFF INTO THE TN RIVER. HAVE ISSUED AN AREAL FLOOD
WARNING FOR FAR ERN COLBERT/NW LAWRENCE DUE TO THESE REPORTS...BUT
THERE MAY STILL BE SEVERAL AREAS ELSEWHERE WITH MINOR FLOODING THAT
HAVE NOT BEEN REPORTED. REMEMBER...TURN AROUND...DON'T DROWN!
&&

.AVIATION...UNCHANGED FROM 12Z...
VFR CONDITIONS SHOULD PERSIST AT ALL NORTH ALABAMA TERMINALS THRU THE
PERIOD...WITH AN INCREASING COVERAGE OF CI EXPECTED LATER TODAY.
DEEP MIXING WILL ALLOW FOR GUSTY SSW FLOW /15G25 KNOTS/ THRU LATE
AFTERNOON...WITH WINDS GRADUALLY DIMINISHING AND BACKING TO SSE
OVERNIGHT. WITH GULF MOISTURE EXPECTED TO RETURN TO THE AREA RATHER
QUICKLY OVERNIGHT...THERE IS SOME POTENTIAL FOR SCT/BKN STRATUS TO
AFFECT HSV/MSL BY END OF THE FORECAST PERIOD...AND HAVE INDICATED
THIS WITH SCT025.

70/DD

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT WED APR 6 2011/
CONTINUED WAA WILL TRANSLATE TO EVEN WARMER CONDITIONS HEADING INTO
THU. CLOUD COVER WILL ALSO BE ON THE INCREASE HEADING INTO THU AS
GULF MOISTURE INCREASES ACROSS THE AREA.

HEADING TOWARD THE END OF THE WORK WEEK...THE SFC HIGH WILL BECOME
REINFORCED ACROSS THE SRN ATLANTIC BASIN...WITH CONTINUED WAA. WEAK
UPPER RIDGING ALSO LOOKS TO DEVELOP ACROSS THE SE REGION STARTING
FRI THEREBY ALLOWING OVERALL TEMPS TO CONTINUE GRADUALLY CLIMBING.
WEAK EMBEDDED DISTURBANCES ARE ALSO XPCTED TO BEGIN TRAVERSING EWD
ATOP THE UPPER RIDGE PATTERN...RESULTING IN A SLIGHT CHANCE FOR
SHOWERS/TSTMS BEGINNING FRI.

A GENERALLY UNSETTLED WX PATTERN IS XPCTED TO PREVAIL THROUGH MUCH
OF THE WEEKEND PERIOD. ISOLATED SHOWERS/TSTMS ARE POSSIBLE THROUGH
SUN...OR MAINLY ACROSS THE NRN HALF OF THE FORECAST AREA IN BETTER
PROXIMITY TO PASSING UPPER DISTURBANCES. TEMPS THIS WEEKEND ARE
XPCTED TO BE WELL ABOVE NORMAL...OR AS MUCH AS 10 TO 15 DEGREES
ABOVE SEASONAL TRENDS IN SOME AREAS...REFERRING TO BOTH AFTERNOON
HIGHS AND OVERNIGHT LOWS.

THE LATTER HALF OF THE MORNING FORECAST PACKAGE IS WHERE THE MODELS
CONTINUE TO DIVERGE ON THE DEVELOPING WX PATTERN ACROSS THE REGION.
THE LATEST GFS CONTINUES TO BE FAIRLY AGGRESSIVE WITH ANOTHER POTENT
SHRTWV PUSHING EWD THROUGH THE AREA LATE SUN/EARLY MON...WITH AN
ATTENDANT COLD FRONT IN TOW. THIS WOULD ALSO SUGGEST ANOTHER ROUND
OF ROBUST CONVECTION DEVELOPING ALONG/AHEAD OF THE SFC BOUNDARY. AS
ALLUDED TO FROM THE AFTERNOON DISCUSSION TUE...STRONG EMBEDDED TSTMS
LOOK POSSIBLE WITH ANY CONVECTION LATE SUN AND INTO MON. THE LATEST
ECMWF ON THE OTHER HAND CONTINUES TO BE SLOWER AND SLIGHTLY LESS
AMPLIFIED WITH THE UPPER FLOW PATTERN...AND SHOWS A FRONT POSSIBLY
MOVING THROUGH THE AREA LATE IN THE DAY MON. FOR NOW...WILL MAINTAIN
THE CURRENT FORECAST KEEPING CHANCE POPS SUN NIGHT AND MON...BEFORE
DIMINISHING CLOUD COVER AND COOLER CONDITIONS RETURN MON NIGHT/TUE.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE/HYDROLOGY...BCC
AVIATION...70/DD
PREV DISCUSSION...09
Hazardous weather outlook, Apr 6, 5:01 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CDT WED APR 6 2011

ALZ001>010-016-TNZ076-096-097-071000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
501 AM CDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER-LEVEL STORM SYSTEM PASSING WELL NORTH OF THE AREA WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS TO PORTIONS OF SOUTHERN MIDDLE
TENNESSEE LATE ON THURSDAY NIGHT...AND A SLIGHT CHANCE OF
THUNDERSTORMS TO THE ENTIRE REGION ON FRIDAY. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE
MAIN THREATS AT THIS TIME.

A SECOND AND MORE WIDESPREAD ROUND OF THUNDERSTORMS APPEARS LIKELY
FOR THE TENNESSEE VALLEY FROM LATE SUNDAY NIGHT INTO MONDAY...AS A
STRONGER STORM SYSTEM APPROACHES THE REGION FROM THE WEST. FORECASTED
VALUES OF WIND SHEAR AND INSTABILITY SUPPORT A HIGHER THREAT FOR
STRONG TO SEVERE THUNDERSTORMS DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Local storm report, Apr 6, 9:07 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT WED APR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            4 WSW TOWN CREEK        34.65N 87.48W
04/06/2011                   COLBERT            AL   EMERGENCY MNGR

            FLOODING ALONG TOWN CREEK HAS PROMPTED THE CLOSURE OF
            KING BRIDGE ROAD.

0840 AM     FLOOD            3 NNW TOWN CREEK        34.71N 87.43W
04/06/2011                   LAWRENCE           AL   EMERGENCY MNGR

            FLOODING ALONG TOWN CREEK HAS PROMPTED THE CLOSURE OF
            EAST 6TH STREET.

&&

KULA
Local storm report, Apr 6, 10:53 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 AM CDT WED APR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 SSW COURTLAND         34.60N 87.34W
04/05/2011                   LAWRENCE           AL   EMERGENCY MNGR

            SEVERAL ROADS AND LOW WATER CROSSINGS WERE FLOODED BY BIG
            NANCE CREEK AND OTHER SMALLER TRIBUTARIES. A FEW CARS
            ATTEMPTED TO CROSS THE FLOODING AND WERE INUNDATED...BUT
            NO ONE WAS INJURED. TIME ESTIMATED.

&&

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:57 PM CDTRiver Flood WarningHUNJackson, Madison, Marshall39 hr
Apr 6, 9:26 AM CDTAreal Flood WarningHUNColbert, Lawrence24 hr

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.